Menu Search Donate

What is Medication-Induced Diabetes?

Back to index

Sometimes medications used for the treatment of some type of cancers or following transplants can cause diabetes for the time your child is taking the medication or for a little while after.

Certain medications such as high doses of steroids (Dexamethasone) and some agents that suppress the immune system (Asparaginase, Tacrolimus, Cyclosporin) may cause problems with the production and effectiveness of insulin causing the level of glucose to rise and spill over into the urine. This is known as medication-induced diabetes.

Some children treated on these types of medications will need insulin injections to maintain blood glucose levels in the healthy range i.e. 4 - 7mmol/l.

As the medications are decreased, the insulin doses are also decreased and in most cases eventually stopped.

In children who have a strong family history of type 2 diabetes or have pre-existing insulin resistance (impaired glucose tolerance, obesity), insulin injections may be needed even after the medications have been stopped.


Most children with medication-induced diabetes will need two or more injections/day.

Families of children needing insulin for medication-induced diabetes will receive education and support from the Paediatric Diabetes Team. The diabetes nurses will teach you how to do blood glucose monitoring and to give insulin injections.

A prescription for the insulin, injection needles, blood glucose meter, finger prick lancets and any other supplies you need will be provided. Some supplies such as food to treat hypoglycaemia will need to be purchased. Insulin pens will be supplied by diabetes nursing team if needed.

For more information on insulin and how to administer this see the module on insulin injections

Insulin and food

When using insulin it is important that consistent amounts of carbohydrate are eaten at regular times throughout the day. If a meal is late or missed altogether this may result in low blood glucose levels.

If your child is unwell and vomiting and not wanting to eat, it is very important that you contact the Diabetes Team as it may be necessary to adjust the doses of insulin. If treatment with medications is planned to change and nausea, loss of appetite or vomiting is likely, it is helpful to discuss this in advance with the diabetes team.

For more information see the module on diabetes and food

Monitoring blood glucose levels

See the module on blood glucose levels

Children with medication-induced diabetes are eligible to receive a blood glucose meter kit and strips on prescription. The diabetes nurses will show you how to use the blood glucose meter and how often and when your child needs to check their blood glucose levels. This is generally 4 times a day but varies depending on the type of medications that are being used and the type of insulin prescribed. Additional blood glucose tests will need to be done when fasting for a procedure and immediately if your child shows symptoms of low blood glucose levels (see the module on hypoglycaemia)

Ongoing follow-up and support

Follow-up is usually co-ordinated by your primary team in consultation with the diabetes team.

Reducing the insulin as medications are reduced

As the medications causing the diabetes are reduced, insulin doses will also need to be reduced to decrease the risk of hypoglycaemia.

It is important to call the diabetes doctors on 09 631 0790 (option 1) for advice on insulin adjustment if:

Think you've got it sorted now?

If you have read through the information above, and you feel confident that you understand this topic, print off and fill in the evaluation form below (you might need to ask someone to print this off for you) and return to the nurse on your ward. If you have any questions, note them down on this form and your diabetes nurse specialist will discuss them with you.

Medication-induced diabetes: Evaluation

Click on the image below for a printable version of this document

medication induced diabetes evaluation

Back to index

More From Starship